Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 23, NWS Northern Indiana

June 4, 2008Jay County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 4, 2008, 12:08 AM EDT for Jay County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2008, 12:08 AM EDT (04:08 UTC)
Expired
Jun 4, 2008, 12:59 AM EDT
In force
51 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon

County Jay County, IN

The radar

The Northern Indiana radar (KIWX), 117 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 431 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1752 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
431 m²/s²
0-3 km storm-relative helicity
584 m²/s²
Significant tornado parameter
0.0
Supercell composite
30.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 040409
SVRIWX
INC075-040515-
/O.NEW.KIWX.SV.W.0023.080604T0408Z-080604T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1208 AM EDT WED JUN 4 2008

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JAY COUNTY IN EAST CENTRAL INDIANA

* UNTIL 115 AM EDT

* AT 1207 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED 
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE SEVERE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
  DUNKIRK TO 4 MILES SOUTHWEST OF REDKEY TO 8 MILES SOUTH OF
  POWERS...AND MOVING EAST AT 35 MPH.

* LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
  DUNKIRK...
  PORTLAND...
  REDKEY AND POWERS...
  NEW MOUNT PLEASANT...
  BLAINE...CENTER AND COMO...
  COLLETT AND BOUNDARY CITY...

LAT...LON 4032 8522 4039 8522 4039 8520 4041 8520
      4045 8520 4052 8509 4059 8480 4032 8480
      4031 8521
TIME...MOT...LOC 0408Z 250DEG 29KT 4035 8525 4031 8516
          4023 8511

$$


LASHLEY
2 follow-up statements
000 
WWUS53 KIWX 040435
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1233 AM EDT WED JUN 4 2008

INC075-040515-
/O.CON.KIWX.SV.W.0023.000000T0000Z-080604T0515Z/
JAY IN-
1233 AM EDT WED JUN 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR JAY COUNTY...

AT 1233 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED 
TO MONITOR A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE SEVERE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PORTLAND TO 8 MILES 
SOUTHEAST OF PORTLAND AND MOVING EAST AT 35 MPH.

LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
  PORTLAND
  BRYANT AND BRICE...
  WESTCHESTER AND BELLFOUNTAIN...
  TRINITY...
  NEW CORYDON...

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4035 8510 4038 8509 4042 8512 4047 8515
      4052 8509 4059 8480 4032 8480 4032 8508
TIME...MOT...LOC 0433Z 250DEG 29KT 4042 8500 4038 8491
          4034 8488

$$


LASHLEY
000 
WWUS53 KIWX 040459
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1257 AM EDT WED JUN 4 2008

INC075-040507-
/O.CAN.KIWX.SV.W.0023.000000T0000Z-080604T0515Z/
JAY IN-
1257 AM EDT WED JUN 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR JAY COUNTY IS CANCELLED...

AT 1257 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE LINE OF SEVERE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD
MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM
WARNING HAS BEEN CANCELLED. 

ADDITIONAL THUNDERSTORMS WILL CONTINUE ACROSS THE AREA OVERNIGHT. 
HEAVY RAIN AND LOCALIZED FLOODING IS BECOMING A CONCERN. ADDITIONAL 
ISOLATED SEVERE THUNDERSTORMS ARE STILL POSSIBLE AS WELL.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4035 8510 4038 8509 4042 8512 4047 8515
      4052 8509 4059 8480 4032 8480 4032 8508
TIME...MOT...LOC 0457Z 250DEG 29KT 4049 8476 4045 8467
          4041 8464

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 7:38 PM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 3, 7:38 PM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
738 PM EDT TUE JUN 3 2008

.AVIATION...

COMPLICATED AVIATION FORECAST ONCE AGAIN WITH NUMEROUS BOUNDARIES
AND CONVECTIVE COMPLEX DEVELOPMENT EXPECTED OVER NEXT SEVERAL HOURS.
CURRENTLY WATCHING BOUNDARY LIFTING NORTHEAST THROUGH ILLINOIS. THIS
APPEARS TO BE ON NOSE OF DEVELOPING MODEST LOW LEVEL JET AND THETA E
MAX. COMPLICATING THIS SITUATION IS LAKE BOUNDARY MOVING SOUTH OFF
OF LAKE MICHIGAN. WAITING TO SEE IF THIS INTERSECTION FIRES ANY
CONVECTION NEXT HOUR OR SO. IF IT DOES...KSBN WILL NEED UPDATE.
OTHERWISE WITH LOW LEVEL JET THROUGH THE NIGHT AND MOIST LOW LEVELS
EXPECT CONVECTIVE COMPLEX UPSTREAM SIMILAR TO LAST NIGHT.
TRAJECTORIES ONCE AGAIN FAVOR AREAS JUST TO SOUTH OF TAF SITES BUT
WITH THETA E ADVECTION COULD SEE DEVELOPMENT IN TAF VICINITIES AS
WELL. WILL HAVE TO MONITOR FOR LATER UPDATES AS UNCERTAINTY IS QUITE
HIGH. WINDS ALSO RATHER LIGHT NEAR BOUNDARY ACROSS AREA. IFR CIGS
AND MVFR VIS POSSIBLE BUT AGAIN DEPENDENT ON BOUNDARY LIFTING NORTH
AND RESULTANT WIND FIELDS.

&&

.SHORT TERM...
MCV ROTATING INTO NW IN ATTM W/RAPIDLY DECAYING SRN EXTENT TO
STRATIFORM RAIN SHIELD IN RESPONSE TO ENLARGING WAKE DEPRESSION AND
LOSS OF SIG LL MSTR FLUX DUE INTENSE CONVN WORKING THROUGH SRN IN
ALG COMPOSITED OUTFLW BNDRY FM EARLIER MORNING/OVERNIGHT MCS AND
WHICH EXTENDS UPSTREAM INTO NE MO W/RENEWED RECENT CONV DVLPMNT
THERE
AND BEST ASSIMILATED BY 12Z GFS WHICH FIRES ANOTHER MCS ACRS WRN IL
THIS EVENING AND THEN ROLLS EWD THROUGH CNTRL/SRN IN AFT MIDNIGHT.
HWVR GROSS SHRT TERM SIGNAL AUGMENTED VIA SFC/SAT OBS SUGGESTS LTL
SPRT OVERNIGHT SAVE FAR SOUTH IN PROXIMITY TO STALLED OUTFLW AND
VEERED WSWLY LLJ DVLPMNT YET ORIENTATION OF OUTFLW BNDRY DOES NOT
LOOK VRY CONDUCIVE. WILL SCALE MENTION BACK SOMEWHAT AT THIS POINT
ALTHOUGH HESITANT TO DROP TO CHC MENTION GIVEN RUC POSITIONING OF
VRY UNSTABLE THETA-E WEDGE INTO WRN IL. OTHERWISE VAPOR SHOWS LTL
MECHANISM ALOFT UPSTREAM TO LATCH ONTO OTHER THEN MID LVL TROUGH OVR
CO WHICH LIFTS OUT INTO THE SOUTHERN LAKES WED AFTN. GIVEN OBVIOUS
POTENTIAL OF FUTURE MESOSCALE COMPLICATIONS CAN NOT SEE ANY
JUSTIFICATION FOR ANYTHING OTHER THEN MID RANGE CHC POPS WED/WED
NIGHT ESP IN LIGHT OF EXTREMELY CONFLICTED INDIVIDUAL MODEL SIGNALS.

&&

.LONG TERM...
THURSDAY THROUGH TUESDAY

VERY MINOR CHANGES MADE TO ONGOING FORECAST. BASIC UPPER LEVEL
PATTERN WILL REMAIN LOCKED THROUGH MUCH OF THE PERIOD FEATURING
UPPER LEVEL RIDGING OVER THE EASTERN CONUS WITH MEAN TROUGHING IN
THE WESTERN CONUS. PATTERN WILL FAVOR A WARM PERIOD WITH ABOVE
NORMAL TEMPS EXPECTED THROUGH THE PERIOD. CONTINUED TO FOLLOW THE
CONSISTENT AND REASONABLE ECMWF SOLUTION WHICH AGREES WELL WITH THE
LATEST MEAN NAEFS/GEFS/MREF SOLUTIONS. GIVEN THE MAGNITUDE OF
RIDGING EXPECTED OVER THE EASTERN CONUS PER PLUS 1 STANDARD
DEVIATION MREF H85 TEMP PROGS FRI/SAT AND AGAIN MONDAY. BEST CHANCE
FOR ANY ORGANIZED PRECIP STILL FAVORS FRIDAY NIGHT INTO SAT AS A
RATHER POTENT MID LEVEL WAVE WILL TRAVERSE THE GREAT LAKES.
ALTHOUGH FORECAST MODELS CONTINUE TO TREND THIS WEAVE FARTHER NORTH
GIVEN THE INTENSITY OF THE DEVELOPING RIDGE.

THURSDAY...ALLOWED LOW CHANCE POPS TO RIDE IN THE NORTH GIVEN
CONCERN
ON SPEED OF RETREATING WARM FRONT AND ORIENTATION OF H5 FLOW. BUT
WITH CAPPING PROGGED IN GFS/NAM BUFFER DATA...ITS NOT LOOKING TOO
FAVORABLE AT THIS POINT.

FRIDAY INTO SATURDAY...MEAN ENSEMBLE RUNS AND GFS/ECMWF SOLUTIONS
CONTINUE TO SUPPORT THE EJECTION OF A DIGGING WESTERN CONUS TROUGH.
THIS FEATURE WILL QUICKLY PUSH NE INTO THE GREAT LAKES BY FRIDAY
EVENING...SUPPORTING LARGE SCALE ASCENT AND ELIMINATION OF ANY
REMAINING CAP. HOWEVER...FRONTAL FORCING AND BEST FLOW IS EXPECTED
TO
PASS NW OF THE CWA...LEAVING ONLY CONVECTIVE PROCESS AS THE THE SOLE
FORCING MECHANISM...AS THE ASSOCIATED FRONT WASHES OUT.
HENCE...WILL LEAVE 50 POP IN THE FORECAST FOR NOW...GIVEN
UNCERTAINTIES ON CONVECTIVE SYSTEM DEVELOPMENT/MAINTENANCE AND
PROPAGATION. HAVE PUSHED PRECIP LATER IN THE SE GIVEN TREND OF
LATER SYSTEM ARRIVAL. CARRIED PRECIP CHANCES INTO THE ENTIRE DAY
SAT WITH WASHED OUT FRONTAL BOUNDARY/TROUGH CONTINUING ITS SLOW
EASTWARD MOVEMENT TROUGH THE CWA UNDER DECENT CAPE/CIN PROFILES.

SAT THROUGH TUESDAY...UPPER LEVEL RIDGING WILL AGAIN FAVOR THE THE
REGION WITH WAA SUPPORTING H85 TEMPS OF 18 TO 20 C THROUGH TUES. GFS
CONTINUES TO TRY AND FLATTEN THE RIDGE WITH THE EJECTION OF A
WESTERN CONUS TROUGH IN THE MON-TUES TIME FRAME. HOWEVER...GIVEN
VERY WARM H85 TEMPS AND STRONG NATURE OF THE PROGGED RIDGE PER H85
T STANDARD DEVIATION NOTED ABOVE...HAVE RETAINED DRY FORECAST
MONDAY...AND INTRODUCED A DRY TUESDAY UNTIL FURTHER CONSENSUS IS
REACHED.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...HOLSTEN
LONG TERM...CHAMBERLAIN
AVIATION...LASHLEY
Hazardous weather outlook, Jun 3, 11:31 AM EDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1131 AM EDT TUE JUN 3 2008

INZ003>009-012>018-MIZ077>081-OHZ001-002-004-005-015-016-024-025-
041545-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
1131 AM EDT TUE JUN 3 2008 /1031 AM CDT TUE JUN 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND AGAIN LATE TONIGHT.
SOME OF THE STORMS MAY CONTAIN HEAVY RAIN...ESPECIALLY ALONG AND
SOUTH OF HIGHWAY 30 WITH AN ISOLATED SEVERE STORM CAPABLE OF
PRODUCING LARGE HAIL POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY AND FRIDAY.
SOME OF THESE STORMS MAY BE SEVERE.

THE FIRST HOT AND HUMID DAY OF THE SUMMER IS EXPECTED ON THURSDAY
WITH HIGHS IN THE LOWER 90S ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ020-022>027-032>034-041545-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-
INCLUDING THE CITIES OF...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND
1131 AM EDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND AGAIN LATE TONIGHT.
A FEW OF THESE STORMS MAY BE SEVERE LATE THIS AFTERNOON WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE BUT A MUCH GREATER THREAT
FOR HEAVY RAIN EXISTS ALONG AND SOUTH OF THE HIGHWAY 24 CORRIDOR
WHICH MAY LEAD TO SOME MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY AND FRIDAY.
SOME OF THESE STORMS MAY BE SEVERE.

THE FIRST HOT AND HUMID DAY OF THE SUMMER IS EXPECTED ON THURSDAY
WITH HIGHS IN THE LOWER 90S ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY THIS AFTERNOON AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-041545-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1131 AM EDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND AGAIN
LATE TONIGHT. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY AND FRIDAY.
THE STORMS MAY CONTAIN LARGE HAIL AND WIND GUSTS OVER 50 KNOTS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 11:26 PM EDTSevere Thunderstorm WarningIWXWhite52 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.